Illinois, 2025

Flash Flood and Hail in Illinois, July 10, 2025

July 10, 2025 · NWS LOT · 27 events in 8 counties and zones

Scattered thunderstorms moved across portions of northern Illinois during the afternoon of July 10th producing large hail, wind damage and heavy rain. Localized flash flooding occurred around Rockford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northern Illinois during the afternoon of July 10th producing large hail, wind damage and heavy rain. Localized flash flooding occurred around Rockford. Additional thunderstorms moved across central portions of Illinois during the late evening of July 10th into the early morning of July 11th producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 10, 1:47 PM CST, 40 minutes earlier. Its key messages:

  • Several waves of showers and storms are possible from this afternoon through Saturday across the area. Some storms may be severe with damaging winds and flash flooding.
  • Provided low coverage of thunderstorms, Friday may be hot and humid with heat indices near 100 degrees.
Area forecast discussion, Jul 10, 1:47 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
247 PM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Several waves of showers and storms are possible from this
  afternoon through Saturday across the area. Some storms may be
  severe with damaging winds and flash flooding.

- Provided low coverage of thunderstorms, Friday may be hot and
  humid with heat indices near 100 degrees.

&&

.DISCUSSION...
Issued at 247 PM CDT Thu Jul 10 2025

Through Friday Night:

Several rounds of showers and thunderstorms are expected to impact
at least portions of the area late this afternoon through Friday
evening. With these storms, the primary concerns will be the
threat for strong to potential severe storms, along with very
heavy rainfall and possible flash flooding.

An MCV continues to be noted in satellite imagery shifting over
southeastern MN, with an associated warm air advection wing noted
extending southward along the Mississippi into northwestern IL at
the time of this writing. To the east, a very warm and moist low-
level airmass (low 70s surface dewpoints) continues to
destabilize across northern IL early this afternoon, and has
recently supported the development of a few isolated showers and
storms across southern Livingston and Ford counties in IL. We
expect thunderstorm coverage to be on the increase through the
remainder of the afternoon, with at least scattered coverage
(40-60%) anticipated over northern IL into early this evening as
the warm air advection wing near the Mississippi continues to
slide eastward into northern IL.

Low to mid-level flow is increasing this afternoon (~30 kt) across
the Corn Belt along the southern periphery of the southeastern MN
MCV and overtop of backed southeasterly near surface flow. This is
resulting in ample shear that will be supportive of organized
storms late this afternoon into this evening, possibly including
some supercells. As such, a low tornado and damaging wind threat
exists (level 1 of 5) with these storms into this evening.
Outside of the severe threat, a high Theta E airmass (with
precipitable water values of 1.75"+) will also be supportive of
torrential downpours with these storms.

Additional thunderstorms are likely later this evening and
tonight as the parent MCV shifts into southern WI. This is likely
to promote waves of backbuilding and training east-southeastward
storms over the same areas of southern WI and/or northern IL
overnight. Given the presence of deep rich moisture (precipitable
water values 1.8"+), there is increasing concern that excessive
rainfall amounts (2-3"+) could fall across parts of northern IL
tonight and potentially result in flash flooding. Flash flooding
would particularly be of concern if the heaviest rainfall is
concentrated over the Chicago and/or Rockford metro areas. We
gave strong consideration to issuing a flood watch for portions
of northern IL (north of I-80) given this potential, but with
some uncertainty in which areas are most at risk, we opted to
hold off at this time to allow the evening shift to get a better
handle of observational trends going into the evening. For now,
we plan to highlight this threat in our forecast graphics and
in an ESF.

While some showers and storms could linger into Friday morning, it
does look like there will be a several hour break in the activity
in the morning and early afternoon. However, additional showers
thunderstorms appear likely to redevelop Friday afternoon and
evening along the remnant outflow boundary from tonight's
activity. This activity will once again be developing within a
well sheared and unstable environment which will support
organized and potentially severe storms. Additional instances of
heavy rainfall and possible flash flooding will also be of concern
with this activity into Friday evening.

KJB

Saturday through Thursday:

Another round of strong to severe thunderstorms (and localized
flash flooding) appears quite possible Saturday afternoon,
particularly for areas east of I-39. There may be a fairly early
end to the storms, with an increasing potential for the
footprint of ongoing storms towards/around sunset to be
primarily southeast of I-55 and perhaps even farther southeast.

There are a few noteworthy mesoscale wildcards/unknowns that will
undoubtedly modulate the PM thunderstorm forecast and associated
strong to severe t-storm threat. The first of these, as is very
common, is the extent of convection lingering into Saturday
morning. Deterministic guidance is extremely mixed on this aspect,
with a wide range of plausible outcomes.

On one end of the spectrum, an extensive robust convective
footprint (with associated heavy rain/flash flood/localized
severe threats) could plausibly linger through early to mid
morning Saturday. The stabilizing cold pool from this may then
serve to limit afternoon thunderstorm coverage and intensity,
especially with northwestward extent. There's likely even a
plausible scenario in which the afternoon "zone of concern"
shifts well southeast of I-55 or so. Then on the other end of
the spectrum, if shower/storm coverage is at a minimum through
most of Saturday morning, that would increase the likelihood of
more widespread afternoon storms with a damaging wind threat for
a larger chunk of the CWA (more on this a few paragraphs down).

Synoptically speaking on Saturday, mid-level short-waves embedded
in a trough axis extending back to northwest Ontario will be
accompanied at the surface by a weak surface low and cold front
progressing across the region through Saturday evening. The front
will encounter a very warm (highs ~84-90F) and moist (exactly how
unstable TBD) air mass with dew points well into the 70s. A final
piece of the puzzle is the timing of the cold frontal approach and
passage, which will also in all likelihood be modulated by the
morning unknowns. Operational guidance has overall trended a bit
faster with the incoming cold front, which could veer winds
earlier, reduce boundary layer convergence, and limit storm
coverage, particularly from the I-39 corridor and west. While the
ensemble signal for ~60-70% PoPs/coverage is strong enough to
maintain those PoPs area-wide in the afternoon, robust convective
initiation may favor the eastern or southeastern half of the CWA.
Thunderstorm chances into the early evening, likely focused
primarily southeast of I-55 (and possibly only over our far
southeast CWA) will then quickly come to an end behind the front.

Regarding the severe threat, deep layer shear is forecast to be
somewhat muted (20-30 kt), which would limit the chance for
widespread intense/organized storms. That said, 20+ kt of shear
plus steep low-level lapse rates/moderate to high DCAPE and precip
loading in downdrafts are ingredients that may yield at least
localized corridors of wind damage, especially if small forward
propagating segments can develop. Given the overall uncertainty in
the setup and storm intensity limiting factor, SPC's threat level
1 of 5 (marginal risk) in the day 3 outlook update appears quite
reasonable.

Saturday evening's cold front should push far enough southeast
into Sunday, along with very dry mid-level air and neutral to
positive mid-level height tendencies, to result in a mostly (if
not entirely) dry and less humid period at least through Tuesday
morning. The 12z NAM was regarded to be an unrealistic outlier
with additional showers and storms later Saturday night into
Sunday. Thunderstorm chances may then again uptick midweek with
the next short-wave trough and accompanying cold front. Temps
will continue to average solidly above normal with moderately
humid to muggy conditions common to mid July, and then possibly
cool to below normal by the end of the work week in the wake of
the cold front passage.

Castro

&&

.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1239 PM CDT Thu Jul 10 2025

Key messages for the 18Z TAF period include:

* Scattered showers and thunderstorms this evening and
  overnight, some of which could feature very heavy rainfall.

* Additional showers and storms expected on Friday.

A system of rain and thunderstorms is anticipated to move in
from the west later today, mid-late afternoon near RFD and early
evening in Chicagoland. The highest coverage is anticipated
overnight. Periods of very heavy rain will be possible beneath
these showers. The latest TAFs limit vis reductions to MVFR, but
IFR is certainly plausible. Rain will move away to the east
during the early morning. Additional showers and storms are
expected Friday afternoon and evening.

Meanwhile, easterly winds largely below 10 kt will go variable
tonight with the showers around and may get locally gusty at
times. Expect SW winds near or below 10 kt during the day on
Friday.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 10, 11:35 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1235 PM CDT Thu Jul 10 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-111745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1235 PM CDT Thu Jul 10 2025 /135 PM EDT Thu Jul 10 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
     Level 1 of 5 Tornado Risk.

  Elevated Flooding Risk.

DISCUSSION...

A few rounds of thunderstorms are expected this afternoon through
tonight. A few storms may be severe with damaging winds and heavy
rainfall. The heavy rainfall could result in some areas of flash
flooding, particularly in areas that receive multiple rounds of
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Elevated Flooding Risk.
  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east 20 to 30 mph.

LMZ740>745-111745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1235 PM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Saturday...
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

KJB

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jul 10, 2:18 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
318 PM CDT Thu Jul 10 2025

ILZ010-102045-
Lee IL-
318 PM CDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEE COUNTY THROUGH
345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rock Falls, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nelson, Harmon, Dixon, and Woodland Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4185 8963 4190 8949 4190 8948 4191 8948
      4175 8942 4169 8963
TIME...MOT...LOC 2018Z 235DEG 16KT 4177 8961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Carlaw

The radar

The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

15 hail, 11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lee

When
July 10, 2:27 PM CST to 2:29 PM CST
Where
Lee County, 1.39 mi NNE of Nelson
Measured
1.75 in hail
Reported by
Public
Coordinates
41.819, -89.593

Hail, Lee

When
July 10, 2:55 PM CST to 2:57 PM CST
Where
Lee County, 0.84 mi NW of (C73) Dixon Municipal Airport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.840, -89.460

Hail, Lee

When
July 10, 3:06 PM CST to 3:08 PM CST
Where
Lee County, 0.57 mi S of Dixon
Measured
1.5 in hail
Reported by
Public
Coordinates
41.832, -89.480

Hail, Lee

When
July 10, 3:13 PM CST to 3:15 PM CST
Where
Lee County, 1.24 mi NE of Dixon
Measured
1.25 in hail
Reported by
Public
Coordinates
41.850, -89.460

Hail, Lee

When
July 10, 3:17 PM CST to 3:24 PM CST
Where
Lee County, 0.74 mi NW of Nachusa to 0.53 mi N of Nachusa
Measured
2 in hail
Reported by
Public
Coordinates
41.838, -89.400

Hail, Lee

When
July 10, 3:23 PM CST to 3:27 PM CST
Where
Lee County, 2.76 mi SSW of Franklin Grove
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
41.806, -89.328

A Cocorahs obsever in Amboy reported totally destroyed soybean and corn crops six miles north of his location, which would be just south of Interstate 88.

Hail, Winnebago

When
July 10, 3:47 PM CST to 3:48 PM CST
Where
Winnebago County, 0.51 mi E of Harlem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.340, -89.010

Hail, Winnebago

When
July 10, 3:55 PM CST to 3:56 PM CST
Where
Winnebago County, 0.51 mi W of Rockford
Measured
1 in hail
Reported by
Public
Coordinates
42.270, -89.090

Thunderstorm Wind, Lee

When
July 10, 3:56 PM CST
Where
Lee County, 5 mi N of West Brooklyn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.762, -89.150

Tree limbs up to 6 inches in diameter were blown down near Brooklyn Road and Route 30. Corn was blown over at 35 to 40 degree angles.

Hail, Winnebago

When
July 10, 4:00 PM CST to 4:10 PM CST
Where
Winnebago County, 1.68 mi ESE of Loves Park
Measured
1.5 in hail
Reported by
Public
Coordinates
42.310, -89.020

Hail lasted for 10 minutes with the largest hail 1.5 inches in diameter.

Hail, Winnebago

When
July 10, 4:09 PM CST to 4:11 PM CST
Where
Winnebago County, Machesney Park
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.350, -89.040

Hail, Winnebago

When
July 10, 4:10 PM CST to 4:11 PM CST
Where
Winnebago County, 3 mi E of Loves Park
Measured
1 in hail
Reported by
Public
Coordinates
42.320, -88.991

Hail, Winnebago

When
July 10, 4:13 PM CST to 4:14 PM CST
Where
Winnebago County, 4 mi NNW of Cherry Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.283, -88.980

Flash Flood, Winnebago

When
July 10, 4:15 PM CST to 9:30 PM CST
Where
Winnebago County, 1.02 mi W of Latham Park to 1.94 mi W of Argyle
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
42.369, -89.080

Torrential rain fell across portions of Rockford, Cherry Valley and Loves Park in a very short time during the late afternoon of July 10th. Several vehicles were stranded in flood waters a few feet deep in multiple locations and street flooding occurred in many areas. Video showed waist deep water on Argus Drive between Buckley Drive and Sundae Drive where at least two cars and a city transit bus were stuck in flood waters. Six passengers were on the bus when it stopped because of the flood waters and there were no injuries reported. A photo showed 2 to 3 feet of standing water on Golf Hill Road at Putter Place. A photo showed water at least one foot deep on Alpine Road at Charles Street. A photo showed flooding along East State Street. Flood waters entered at least one home and one apartment building. One motorist commented that the flooding developed very quickly as they were driving. At least 17 cars were stalled in flood waters, most just past the bottom of the doors but 2 cars had flood waters over the hoods. Hurricane Harbor, an amusement park, was flooded and was closed for 10 days. Rainfall of 2.62 inches in one hour was reported two miles east southeast of Machesney Park at 1626 CST.

Additional thunderstorms moved across some of the same areas during the early evening with additional flooding reported in Loves Park where flood waters entered the garage of an industrial building on Beacon Street.

Storm total rainfall amounts included 6.50 inches one mile east of Loves Park; 5.05 inches two miles north northwest of Machesney Park; 4.41 inches one mile northwest of Machesney Park; 3.93 inches south southwest of Rockton and 3.78 inches two miles south southeast of Loves Park.

Thunderstorm Wind, Winnebago

When
July 10, 4:19 PM CST to 4:21 PM CST
Where
Winnebago County, 0.81 mi NNW of Perryville to 0.48 mi NNE of Cherry Valley
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -88.987

Multiple trees and power lines were blown down in Cherry Valley and on the southeast side of Rockford.

Hail, Lee

When
July 10, 4:27 PM CST to 4:28 PM CST
Where
Lee County, 1.97 mi W of Paw Paw
Measured
1 in hail
Reported by
Public
Coordinates
41.675, -89.018

Thunderstorm Wind, Boone

When
July 10, 4:39 PM CST
Where
Boone County, 0.6 mi NNE of Garden Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.258, -88.725

A tree was blown down on Mill Street Road and Garden Prairie Road.

Hail, Lee

When
July 10, 4:42 PM CST to 4:44 PM CST
Where
Lee County, 2.03 mi WSW of Radley
Measured
2 in hail
Reported by
Public
Coordinates
41.632, -88.978

Thunderstorm Wind, Kane

When
July 10, 4:55 PM CST
Where
Kane County, 0.28 mi S of Hampshire
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.096, -88.530

Power lines were blown down resulting in power outages in the 100 block of Terwilliger Street.

Thunderstorm Wind, Kane

When
July 10, 4:55 PM CST
Where
Kane County, 2.73 mi E of Casa de Aero Park Airport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.146, -88.507

A 6 inch diameter tree limb was blown down on Dietrich Road.

Thunderstorm Wind, McHenry

When
July 10, 4:55 PM CST to 4:56 PM CST
Where
McHenry County, 0.9 mi WNW of Marengo to 0.91 mi ESE of Marengo
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.253, -88.617

Multiple trees and power lines were blown down in and near Marengo.

Thunderstorm Wind, Kendall

When
July 10, 5:03 PM CST
Where
Kendall County, 0.91 mi NNE of Joliet
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.561, -88.261

A large tree limb from a Bradford pear tree was blown down on Ashbrook Lane.

Thunderstorm Wind, Kankakee

When
July 10, 6:35 PM CST
Where
Kankakee County, 0.22 mi WSW of Deselm
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.249, -87.974

Four power lines were blown down and several tree limbs 6 inches in diameter were snapped. Vegetation was reported flattened.

Thunderstorm Wind, Kankakee

When
July 10, 6:35 PM CST
Where
Kankakee County, 1.56 mi E of Deselm
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.250, -87.940

Five utility poles were blown down at 9000N and 3250W Roads.

Thunderstorm Wind, Kankakee

When
July 10, 6:52 PM CST
Where
Kankakee County, 1.61 mi WNW of Manteno
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.260, -87.858

A private weather station measured a wind gust to 59 mph.

Hail, Kankakee

When
July 10, 7:10 PM CST to 7:12 PM CST
Where
Kankakee County, 2.89 mi NE of Bradley
Measured
1.25 in hail
Reported by
Public
Coordinates
41.170, -87.822

Thunderstorm Wind, La Salle

When
July 10, 10:44 PM CST to 10:46 PM CST
Where
La Salle County, 2.59 mi NW of Lostant
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
41.170, -89.090

High resolution satellite imagery showed patches of crops blown down in the vicinity of Lostant and Tonica.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270645, 1270651, 1270683, 1270681, 1270655, 1271107, 1270688, 1270689, 1270690, 1270697, 1270694, 1270703, 1270705, 1271129, 1270702, 1270704, 1271122, 1270699, 1270700, 1270701, 1271124, 1270706, 1271116, 1271125, 1270707, 1271126, 1286149.